Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 87, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 15, 2017, 7:55 PM CDT for Jefferson Davis County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 7:55 PM CDT (00:55 UTC)
- Expired
- Jul 15, 2017, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson Davis County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 81 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015
WGUS54 KJAN 160055
FFWJAN
MSC065-160300-
/O.NEW.KJAN.FF.W.0087.170716T0055Z-170716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
755 PM CDT SAT JUL 15 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Jefferson Davis County in south central Mississippi...
* Until 1000 PM CDT
* At 755 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two and a half inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3153 8981 3162 8981 3163 8976 3161 8975
3161 8973 3153 8969
$$
TW1 follow-up statement
918
WGUS74 KJAN 160234
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
934 PM CDT SAT JUL 15 2017
MSC065-160244-
/O.CAN.KJAN.FF.W.0087.000000T0000Z-170716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson Davis MS-
934 PM CDT SAT JUL 15 2017
...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON DAVIS COUNTY IS
CANCELLED...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3153 8981 3162 8981 3163 8976 3161 8975
3161 8973 3153 8969
$$
TWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:15 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 15, 6:15 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Jackson MS 615 PM CDT Sat Jul 15 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: SHRA/TSRA still ongoing across the area and could affect a TAF site through the evening. However, coverage is lower than earlier today. Any TSRA could bring heavy downpours, with reduced vis to MVFR/IFR categories. Outside of storms, conditions will remain VFR. After midnight, some patchy fog and/or lowered ceilings will be possible through daybreak, resulting in MVFR categories. A return to VFR conditions should occur by 15Z with additional storms tomorrow, though coverage may be less than today. /28/ && .DISCUSSION... Through tomorrow afternoon: Scattered to numerous showers and thunderstorms are developing as anticipated this afternoon, although there are still pockets in central and southwestern zones with thus far only experiencing isolated convection. Many of these latter spots have managed to heat up into lower 90s with heat index values peaking above 100 degrees. These pockets of heat are a precursor to what is coming next week, but at least through tomorrow expect a continued above average amount of shower and thunderstorm activity to keep a good portion of the heat at bay. Currently there are a few loose clusters of storms up in the Arklamiss Delta that are actually propagating to the southwest, but otherwise most of the cells are showing very erratic or little movement owing to weak deep layer atmospheric flow. We will keep mention of a limited flooding risk through this evening in the graphics and HWO because of the combination of slow movement and torrential downpours with some storms over already-saturated ground. In addition, surface based CAPE values pushing over 4000 j/kg in spots could drive some small hail and brief gusty winds with a few storms. However, the lack of much dry air aloft to incorporate into downbursts is keeping the severe microburst potential too low to mention a severe risk in the HWO/graphics. Expect much of the activity this afternoon to be diminishing later this evening. However, model consensus suggests that a weak front still dropping toward the region from the north could provide enough impetus to keep at least slight chances of rain going through the night. Tomorrow, what remains of the incoming boundary will be working through northern zones and its forcing will help trigger more scattered convection during the midday to afternoon hours. By later tomorrow the deeper moisture will begin getting squished toward the coast so anticipate the greater afternoon coverage of gully-washers across our southern zones. Fortunately, upper flow will pick up from the northwest some tomorrow and will likely help provide enough movement to storms to reduce the overall flooding risk. /BB/ Sunday night through next Saturday morning: The start of the extended period will have widespread convection ahead of a lingering frontal boundary. Increasing mid-upper ridging building in the wake of the front and slightly drier air will help limit convection early through mid-week next week. Warmer highs and potential for heat stress look possible around mid-late next week. Before the mid-upper ridging bring in warmer air, expect a convection to be pretty widespread, especially along and south of the I-20 corridor Sunday night into Monday. High PWs near 1.8-2 inches and a weak cold front will be situated off in northern Mississippi. This lingering frontal boundary will be just situated off to the north but slowly weakening and stalled across the Appalachians off the Atlantic seaboard. Due to this front & high PW air, expect convection to be widespread, except in the Highway 82 corridor. A large trough and shortwave ahead will be increasing subsidence in the wake, helping bring some drier air with PWs around or less than an inch and a half in the Highway 82 corridor. This will limit rain & storm chances some. In areas with more convection, flow will be light but with some higher moisture & some lapse rates/vertical totals around, can't rule out some locally heavy downpours & strong storms. By Tuesday through the remainder of next week, the main story looks to be the mid-upper ridging amplifying over the mid-Great Plains and building in our area from the northwest. This will help keep rain & storm chances lower across most of the area as PWs fall near an inch & a half or so, with better rain chances along & south of I-20. The mid-level ridge will amplify mid-week next week near 593-595DM at 500mb & ridge axis shift east through the mid- Mississippi Valley & into the Great lakes. Anomalous 700mb & 500mb heights will build in the ArkLaMiss with 850mb & 925mb temperatures approaching 20 deg C by each afternoon & 23-25 deg C by each morning, respectively. This will support anomalous warming into the the mid 90s, near 93-95 deg F, with some ensemble MOS showing even on the warmer side. Went warmer around the Tuesday-Friday timeframe, with the best chances for heat stress issues likely around the Wednesday to Friday timeframe. Heat indices could reach near or above 105 deg F. With it being so many periods out and some confidence for some convection around, going to hold off on introducing in the HWO/graphics. However, if confidence holds for the warm temperatures, we don't mix enough, & confidence for convection is less, something will likely have to be introduced in the HWO/graphics. As a cutoff low over Georgia shifts west by mid-late week, this will build under the strengthening ridge and slowly help moisture increase by late week into early next weekend. This will help rain & storm chances to increase with less heat stress issues likely. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 90 73 91 / 42 48 30 43 Meridian 72 89 73 90 / 34 54 32 45 Vicksburg 73 90 74 91 / 30 42 26 42 Hattiesburg 72 89 72 89 / 31 65 47 58 Natchez 72 89 73 89 / 38 59 34 55 Greenville 74 91 73 91 / 24 32 19 18 Greenwood 73 90 73 91 / 23 35 21 19 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Jul 15, 3:20 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 320 PM CDT Sat Jul 15 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-040-041- 060-162030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Washington-Issaquena-Sharkey-Adams- 320 PM CDT Sat Jul 15 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. MSZ026>033-035>039-042>059-061>066-072>074-162030- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake- Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 320 PM CDT Sat Jul 15 2017 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday FLOODING THREAT...Limited TIMING...Rest of this afternoon through early this evening Torrential downpours capable of producing localizing flooding are possible in association with slow moving thunderstorms the rest of this afternoon into the evening, especially across central and eastern portions of Mississippi. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 23 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 15, 4:42 PM CDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Jackson MS 442 PM CDT SAT JUL 15 2017 MSZ043-152215- Madison MS- 442 PM CDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY UNTIL 515 PM CDT... At 442 PM CDT, Meteorologists were tracking a strong thunderstorm over Canton, moving southwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Madison County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3266 8981 3251 9000 3262 9014 3275 9004 TIME...MOT...LOC 2142Z 040DEG 7KT 3261 9005 TW
Special weather statement, Jul 15, 5:25 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
525 PM CDT SAT JUL 15 2017
MSZ061-152300-
Franklin MS-
525 PM CDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY UNTIL
600 PM CDT...
At 525 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bude, or 21 miles north of Liberty, moving southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Bude around 555 PM CDT.
Other locations impacted by this storm include Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3133 9114 3161 9083 3161 9075 3154 9063
3145 9063 3135 9070 3135 9098 3134 9099
3135 9102 3133 9105 3134 9107 3133 9107
TIME...MOT...LOC 2225Z 048DEG 6KT 3147 9079
TWSpecial weather statement, Jul 15, 6:17 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
617 PM CDT SAT JUL 15 2017
MSZ040-042-047-152345-
Warren MS-Yazoo MS-Issaquena MS-
617 PM CDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
SOUTHWESTERN YAZOO AND EAST CENTRAL ISSAQUENA COUNTIES UNTIL 645 PM
CDT...
At 617 PM CDT, Meteorologists were tracking a strong thunderstorm
near Phoenix, or 10 miles northeast of Redwood, moving south at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Warren...southwestern Yazoo and east central Issaquena Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3266 9073 3268 9071 3269 9071 3269 9070
3267 9070 3266 9069 3266 9068 3267 9066
3269 9066 3271 9070 3272 9069 3271 9060
3248 9060 3254 9081
TIME...MOT...LOC 2317Z 019DEG 13KT 3259 9068
TWSpecial weather statement, Jul 15, 6:18 PM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Jackson MS 618 PM CDT SAT JUL 15 2017 MSZ049-055-152345- Rankin MS-Simpson MS- 618 PM CDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RANKIN AND NORTH CENTRAL SIMPSON COUNTIES UNTIL 645 PM CDT... At 618 PM CDT, Meteorologists were tracking a strong thunderstorm over Piney Woods, or near Star. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Star around 635 PM CDT. Piney Woods around 645 PM CDT. Other locations impacted by this storm include Braxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3218 9003 3216 8989 3199 8992 3202 9009 TIME...MOT...LOC 2318Z 011DEG 2KT 3209 8998 TW
Special weather statement, Jul 15, 6:32 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Jackson MS 632 PM CDT SAT JUL 15 2017 MSZ048-160000- Hinds MS- 632 PM CDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HINDS COUNTY UNTIL 700 PM CDT... At 632 PM CDT, Meteorologists were tracking a strong thunderstorm over Raymond, or 8 miles southwest of Clinton. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Hinds County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3235 9049 3229 9034 3213 9040 3222 9053 TIME...MOT...LOC 2332Z 011DEG 2KT 3224 9044 TW
Local storm report, Jul 15, 7:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
706 PM CDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM FLASH FLOOD BUDE 31.46N 90.85W
07/15/2017 FRANKLIN MS LAW ENFORCEMENT
WATER COVERED THE ROAD ALONG HIGHWAY 184 E
AND A COUPLE OF CARS CAME CLOSE TO GETTING
STUCK.
&&
JCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:11 PM CDT | Flash Flood Warning | JAN | Marion | 3 hr |
| Jul 16, 3:35 PM CDT | Special Weather Statement | JAN | Scott | 25 min |
| Jul 16, 6:09 PM CDT | Special Weather Statement | JAN | Rankin | 36 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.